New Mexico, 2006

High Wind in New Mexico, March 12, 2006

March 12, 2006 · NWS MAF · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 12, 3:18 AM MST, 6 hours 53 minutes earlier.

Area forecast discussion, Mar 12, 3:18 AM MST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 AM CST SUN MAR 12 2006

.SHORT TERM...
CONCERNS FOR THE SHORT TERM TODAY WILL FOCUS ON WINDY AND DRY
CONDITIONS ACROSS ALL OF THE FORECAST AREA. WATER VAPOR IMAGERY THIS
MORNING SHOWS A POTENT UPPER LEVEL LOW SPINNING NEAR THE PACIFIC
NORTHWEST COAST WITH THE ASSOCIATED BROAD MID LEVEL TROUGH SPANNING
MUCH OF THE WESTERN CONUS. A STRONG UPPER LEVEL JET ON THE ORDER OF
110-130 KNOTS WILL BE ROUNDING THE BASE OF THE TROUGH TODAY...WITH
THE UPPER JET AXIS EXTENDING ACROSS MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. MID LEVEL WINDS WILL ALSO BE STRONG ACROSS
THE NORTHWESTERN HALF OF THE CWA...AS THE MID LEVEL HEIGHT GRADIENT
TIGHTENS DURING THE AFTERNOON. THE SURFACE PRESSURE GRADIENT WILL
ALSO TIGHTEN...MAINLY ACROSS NORTHWESTERN AREAS...AS A SURFACE LOW
DEEPENS ACROSS EASTERN COLORADO AND WESTERN KANSAS. ALL OF THIS TO
SAY THAT WINDS WILL INCREASE ACROSS MOST AREAS BEGINNING LATE THIS
MORNING AND CONTINUING THROUGH MUCH OF THE AFTERNOON. LOOKS LIKE THE
STRONGEST WINDS OF COURSE WILL AFFECT THE GUADALUPE MOUNTAINS...
WHERE SUSTAINED SPEEDS OF 45-60 MPH...WITH GUSTS OVER 75 MPH WILL
CERTAINLY BE POSSIBLE LATER TODAY GIVEN THE MAGNITUDE OF THE MID
LEVEL HEIGHT GRADIENT...AND STRONG DOWNWARD FORCING DEPICTED BY
CROSS SECTIONS FROM THE NAM-40 MODEL. ALSO THINK WINDS WILL SURPASS
HIGH WIND THRESHOLDS IN THE DAVIS MOUNTAINS (ALREADY SUSTAINED
SPEEDS OF 35 MPH WITH GUSTS TO 55 MPH EARLY THIS MORNING AT MOUNT
LOCKE). HIGH WIND WARNINGS WILL BE IN EFFECT TODAY FOR BOTH MOUNTAIN
RANGES. THE BEST SURFACE GRADIENT IN THE PLAINS WILL EXTEND FROM THE
NORTHWESTERN PERMIAN BASIN AND THE SOUTHEASTERN NEW MEXICO PLAINS
AND POINTS SOUTHWESTWARD TO THE MARFA PLATEAU. CONFIDENCE WILL BE
HIGHEST IN THESE AREAS TO MEET WIND ADVISORY CRITERIA. IN ADDITION
TO THE WINDY CONDITIONS...VERY DRY AIR WILL BE IN PLACE...WHICH WILL
CAUSE HAZARDOUS FIRE WEATHER CONCERNS. SEE FIRE WEATHER DISCUSSION
BELOW FOR ADDITIONAL INFORMATION.

WINDY CONDITIONS WILL LIKELY PERSIST INTO THE EVENING HOURS ACROSS
THE WESTERN HALF OF THE REGION AS THE PRESSURE GRADIENT REMAINS
DECENT BEHIND A PACIFIC COLD FRONT THAT WILL BE SWEEPING EASTWARD.
WINDS SHOULD FINALLY DIMINISH SOMEWHAT AND VEER NORTHWEST AFTER
MIDNIGHT. TEMPERATURES WILL BE COOLER TONIGHT WITH THE MODIFIED
AIRMASS IN PLACE. SKIES SHOULD GENERALLY REMAIN MOSTLY CLEAR TODAY
AND TONIGHT WITH THE EXCEPTION OF A FEW HIGH CLOUDS.

.LONG TERM...
A BROAD UPPER TROUGH WILL CONTINUE TO ENCOMPASS MUCH OF THE WESTERN
HALF OF THE UNITED STATES.  A VERY STRONG /100+KT/ MID-LEVEL JET
STREAK ROTATING AROUND THE BASE OF THIS UPPER TROUGH WILL BEGIN
TO EXIT WEST TEXAS ON MONDAY.  MAY SEE A BRIEF PERIOD OF
BREEZY/GUSTY NORTHWESTLY WINDS BEHIND A COOL FRONTAL PASSAGE EARLY
MONDAY.  SURFACE WIND SPEEDS ARE EXPECTED TO BE ON THE DECREASE BY
MIDDAY MONDAY AS THE COOLER AIRMASS /AFTERNOON TEMPERATURES 11-14F
LOWER THAN TODAY/ SETTLES INTO WEST TEXAS AND SOUTHEAST NEW MEXICO.

AS SURFACE HIGH PRESSURE SLIDES EAST OF THE AREA AND A COLD UPSTREAM
UPPER LEVEL TROUGH TRACKS EASTWARD ACROSS THE GREAT BASIN BY
WEDNESDAY...LOW LEVEL WINDS WILL VEER TO SOUTHEASTERLY AND ALLOW FOR
AN INFLUX OF RETURN GULF MOISTURE INTO THE REGION.  MOISTURE RETURN
AND INSTABILITY SHOULD BE BRIEF/SHORT-LIVED AS THE NEXT COLD FRONTAL
PASSAGE LATE WEDNESDAY QUICKLY SHUNTS AVAILABLE MOISTURE EASTWARD.
THIS FORECAST SCENARIO IS REFLECTED VIA LOW /10 PERCENT/ POPS ACROSS
OUR EASTERN COUNTIES AND WITH BREEZY CONDITIONS AND LOW AFTERNOON
RELATIVE HUMIDITY READINGS ACROSS OUR WESTERN COUNTIES ON
WEDNESDAY.

TEMPERATURES ACROSS THE AREA WILL REMAIN NEAR SEASONAL THROUGHOUT
THE WORK WEEK AS THE NEXT UPPER LEVEL TROUGH AND SURFACE COLD FRONT
APPROACHES THE AREA THIS WEEKEND.  STRONG SURFACE PRESSURE FALLS
ALONG THE TX/NM BORDER AHEAD OF THIS NEXT UPPER LEVEL SYSTEM WILL
SUPPORT ANOTHER SURGE IN LOW LEVEL GULF RETURN FLOW/MOISTURE WITH
SLIGHT CHANCES FOR THUNDERSTORMS ACROSS OUR EASTERN COUNTIES LATE
SATURDAY.

&&

.FIRE WEATHER...
HAZARDOUS FIRE WEATHER CONDITIONS ARE ANTICIPATED ACROSS ALL OF THE
OUTLOOK AREA THIS AFTERNOON. AS MENTIONED ABOVE...WINDY TO VERY
WINDY CONDITIONS ARE ANTICIPATED BEGINNING LATER THIS MORNING. A DRY
AIRMASS WILL BE IN PLACE...WITH SURFACE DEWPOINT TEMPERATURES IN THE
SINGLE DIGITS AND TEENS THIS AFTERNOON. THIS WILL YIELD MINIMUM RH
VALUES IN THE SINGLE DIGITS ACROSS A GOOD PORTION OF THE FORECAST
AREA. A RED FLAG WARNING WILL BE IN EFFECT BEGINNING AT 11 AM CST
AND WILL LAST THROUGH 6 PM CST. COOLER AIR WILL SWEEP EASTWARD
TONIGHT BEHIND A PACIFIC FRONTAL BOUNDARY. THIS WILL HELP RH/S TO
RISE A LITTLE...BUT EVEN SO...OVERNIGHT RH RECOVERY SHOULD BE POOR
TO FAIR AT BEST.

&&

.AVIATION...
W/SW WINDS WILL BE ON THE INCREASE BY MIDDAY...APPROACHING AWW CRITERIA
WITH GUSTS ABOVE 30KT AT KMAF AND BRIEF PERIODS OF MVFR VISIBILITY
DUE TO BLOWING DUST AT KHOB.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              74  38  65  33 /   0   0   0   0
CARLSBAD NM                69  36  64  34 /   0   0   0   0
DRYDEN TX                  86  46  75  40 /   0   0   0   0
FORT STOCKTON TX           83  45  67  44 /   0   0   0   0
GUADALUPE PASS TX          59  34  56  36 /   0   0   0   0
HOBBS NM                   67  35  61  34 /   0   0   0   0
MARFA TX                   70  32  64  32 /   0   0   0   0
MIDLAND INTL AIRPORT TX    74  38  64  34 /   0   0   0   0
ODESSA TX                  74  39  65  34 /   0   0   0   0
WINK TX                    79  38  68  34 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL MIDNIGHT CST MONDAY FOR THE FOLLOWING
     ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM 11 AM CST SUNDAY TO 6 PM CST SUNDAY FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

     WIND ADVISORY FROM 11 AM CST SUNDAY TO 6 PM CST SUNDAY FOR THE
     FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     NORTHERN LEA COUNTY...AND SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM 11 AM CST SUNDAY TO 6 PM CST SUNDAY FOR
     THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.

     WIND ADVISORY FROM 11 AM CST SUNDAY TO 6 PM CST SUNDAY FOR THE
     FOLLOWING ZONES...ANDREWS...DAWSON...GAINES...LOVING...
     MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.

     HIGH WIND WARNING UNTIL 4 PM CST SUNDAY FOR THE FOLLOWING ZONE...
     DAVIS/APACHE MOUNTAINS AREA.

     HIGH WIND WARNING UNTIL MIDNIGHT CST MONDAY FOR THE FOLLOWING
     ZONE...GUADALUPE MOUNTAINS.

&&

21/01
Hazardous weather outlook, Mar 12, 3:40 AM MST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 AM CST SUN MAR 12 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
440 AM CST SUN MAR 12 2006 /340 AM MST SUN MAR 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ALOFT IN COMBINATION WITH A TIGHTENING SURFACE
PRESSURE GRADIENT WILL RESULT IN VERY WINDY CONDITIONS ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS...AS WELL AS ACROSS THE SOUTHEASTERN
NEW MEXICO PLAINS...THE NORTHWESTERN PERMIAN BASIN...AND THE MARFA
PLATEAU REGION THIS AFTERNOON.

WEST WINDS OF 45 TO 60 MPH WITH GUSTS TO 75 MPH ARE POSSIBLE IN
THE GUADALUPE MOUNTAINS...WITH WINDS OF 25 TO 35 MPH WITH GUSTS TO
45 MPH AND AREAS OF BLOWING DUST POSSIBLE ACROSS THE PLAINS THIS
AFTERNOON.

THESE WINDY CONDITIONS WILL COMBINE WITH WARM TEMPERATURES AND
VERY DRY AIR TO CREATE WEATHER CONDITIONS CONDUCIVE FOR RAPID
FIRE GROWTH AND SPREAD TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
March 12, 10:11 AM MST to 2:31 PM MST
Where
Eddy County Plains forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

A mountain high wind event extended down to the plains of southeastern New Mexico on the 12th. The highest wind gust was 74 mph recorded at the Artesia AWOS (KATS). A window was blown out of the Sherwin-Williams paint store in Artesia. Power lines were blown down in parts of Artesia, leaving some residents without power for several hours. A small metal shed under construction on New Mexico Highway 137, 9 miles west of Lakewood was blown down. Minor roof damage was reported in several locations 4 miles north of Artesia. A handful of farmers also experienced wind damage to their irrigation side row sprinkler systems.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494615.